Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS Northern Indiana

August 24, 1998Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 2:56 AM EST for Cass County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 2:56 AM EST (07:56 UTC)
Expired
Aug 24, 1998, 3:30 AM EST
In force
34 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:10 AM ESTHail 0.75Marcellus, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS53 KIWX 240800 RRA
SVRFWA
MIC027-240830-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 AM EST MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 430 AM EDT (330 AM EST)

* AT 354 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  RAPIDLY DEVELOPING SEVERE THUNDERSTORM 11 MILES EAST OF DOWAGIAC
  OR 4 MILES WEST OF MARCELLUS MOVING EAST AT 45 MPH.

* THIS SEVERE STORM IS EXPECTED TO REMAIN OVER RURAL AREAS.

LARGE HAIL IS LIKELY WITH THIS STORM  SEEK SAFE SHELTER
IMMEDIATELY

EH/TEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:04 AM EST, 52 minutes earlier.

Area forecast discussion, Aug 24, 2:04 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 AM EST MON AUG 24 1998

06Z SFC ANALYSIS SHOWING FRONT DRAPED FROM E NE INTO N MI.  NOTHING
TO SPEAK OF FOR CONVECTION THIS AM IN WARM SECTOR.  WEAK TROF FROM
SE WI INTO SE IA HAD GENERATED A FEW SHOWERS LAST HR ACRS SOUTH END
OF LM BUT SO FAR UNIMPRESSIVE.  THIS AREA OF SHOWERS ON SOUTHERN
EDGE OF ONTARIO UPR TROF AXIS AND ALONG EDGE OF MID LVL CAP WHICH
SEEMS TO BE HOLDING THINGS IN CHECK EVEN THOUGHT FAIRLY IMPRESSIVE
LOW LVL CONVERGENCE SEEN IN THE 950-850 MB LVL THIS AM. TWO SW/S OF
NOTE...MOST ACTIVE BY FAR HAS BEEN THE ONE CROSSING ONTARIO THIS AM
WITH STRONGER SYS SEEN IN WATER VAPOR IN MT.

QUESTIONS THIS AM ARE MANY.

6Z ADAS CONT TO SHOW IMPRESSIVE INSTABILITY THIS AM ESP AHD OF WEAK
TROF AXIS IN IL WHERE MID 70 DEWPOINTS HAD POOLED.  ADAS SHOWING
BEST SFC CONV VCNTY OF W MI BACK INTO SE IA.  SEEMS EVEN WITH LOW LVL
JET IN PLACE JUST NOT ENOUGH CONV TO GET THINGS GOING IN FACE OF SUCH
WARM MID LVL TEMPS.  NGM DOES TRY TO DEVELOP SOMETHING ACRS S WI
INTO N IL THIS AM BUT FEEL MID LVL CAP WILL LIKELY HOLD UNTIL MT SW
AND COOLING ALOFT APPROACH THE FA LATER TONIGHT. ONLY FLY IN THIS
SCENARIO IS THE FACT THAT ETA HAS NO SFC CONVECTIVE INHIBITION
PROGGED BY 00Z TUE. BUT LYR MEAN 850-700MB OMEGA SHOWS DVM
ACRS THE FA BEHIND DEPARTING ONT SW AND PRIMARY FORCING BACK
WEST IN IA INVOF SFC LOW AND UPR TROF.  THIS ALL TRACK EASTWARD
OVERNIGHT WITH LIKELY POPS IN CURRENT ZONES SUPPORTED.

FRONT PROGGED TO DROP THRU FA ON TUE WITH ADDITIONAL CONVECTION
LIKELY DEPENDENT ON AMT OF INSOLATION.  WOULD STILL CARRY SMALL
CHC POP WITH FRONT AROUND AND SOME QUESTION ON BONNIE'S INFLUENCE
THEN.

TEMP,S NR PERSISTENCE XPC TODAY AND TONIGHT.  FAN LOOKS TOO COOL TUE
WITH MOS BETTER AND CLOSE TO ETA 2M TEMPS.

SBN 088/068 083/061 080 66263
FWA 090/069 086/061 081 66263
AOH 090/069 087/062 081 66255

.IWX...NONE.

TEH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:13 AM ESTSevere Thunderstorm WarningIWXSaint Joseph47 min
Aug 24, 3:39 AM ESTSevere Thunderstorm WarningIWXBranch51 min
Aug 24, 4:14 AM ESTSevere Thunderstorm WarningIWXHillsdale46 min
Aug 24, 4:27 AM ESTTornado WarningIWXHillsdale48 min
Aug 24, 4:36 AM ESTSevere Thunderstorm WarningIWXBranch49 min
Aug 24, 2:31 PM ESTSevere Thunderstorm WarningIWXBerrien64 min
Aug 24, 3:03 PM ESTSevere Thunderstorm WarningIWXCass62 min
Aug 24, 3:31 PM ESTSevere Thunderstorm WarningIWXSaint Joseph49 min
Aug 24, 3:53 PM ESTSevere Thunderstorm WarningIWXBranch47 min
Aug 24, 4:11 PM ESTSevere Thunderstorm WarningIWXHillsdale49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.